Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 20, 2004, 3:31 PM PDT for Elko County, White Pine County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 3:31 PM PDT (22:31 UTC)
- Expired
- Jul 20, 2004, 4:00 PM PDT
- In force
- 29 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
Counties Elko County, NV, White Pine County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 202231 SVRLKN NVC007-033-202300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 329 PM PDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA THIS INCLUDES THE TOWN OF CURRIE...AND US HIGHWAY 93 * UNTIL 400 PM PDT * AT 321 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF CURRIE...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURRIE BY 350 PM PDT LAT...LON 4018 11500 4003 11485 4027 11441 4046 11463 $$ MORRISON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 20, 2:20 PM PDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 220 PM PDT TUE JUL 20 2004 .SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL BRING A SLOW DECREASE IN THUNDERSTORM ACTIVITY OVER EASTERN AND CENTRAL NEVADA OVER THE NEXT COUPLE OF DAYS. HOWEVER ENOUGH MOISTURE WILL REMAIN FOR A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REST OF THE WEEK...MAINLY OVER THE MOUNTAINS. && .DISCUSSION...DRIER AIR HAS WORKED ITS WAY INTO WRN NV WITH SATELLITE AND LIGHTNING DETECTION EQUIPMENT SHOWING NO THUNDERSTORM DEVELOPMENT THIS AFTERNOON OVER THE FAR WRN PORTION OF OUR FORECAST AREA. ISOLATED TO SCATTERED THUNDERSTORMS HAVE FORMED ACROSS CENTRAL AND EASTERN NEVADA...BUT COVERAGE IS LESS THAN YESTERDAY...SO DRIER AIR IS WORKING INTO THIS AREA AS WELL. HAD ONE SVR THUNDERSTORM AROUND 145 PM-215 PM NEAR EUREKA WITH A SPOTTER REPORTING HAIL UP TO DIME SIZE. WITH DRIER AIR CONTINUING TO WORK INTO ERN NV ON WED EXPECT THUNDERSTORM COVERAGE TO BE MOSTLY ISOLATED IN NATURE. AFTER WED NOT MUCH CHANGE IN THE PATTERN AS THERE WILL REMAIN ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. THE GFS IS INDICATING THAT THIS MOISTURE WILL GET PUSHED WESTWARD TOWARDS THE END OF THE WEEK AS UPPER HIGH EXPANDS NORTHWARD FROM THE DESERT SW SO RE-INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS BACK INTO NW NV. && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && CEC
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:03 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Humboldt | 27 min |
| Jul 19, 6:46 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 29 min |
| Jul 20, 1:45 PM PDT | Severe Thunderstorm Warning | LKN | Eureka | 45 min |
| Jul 20, 4:58 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 32 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.